Alert archive / Alabama / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 216, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jul 5, 1998, 4:50 PM CDT for Baldwin County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 5, 1998, 4:50 PM CDT (21:50 UTC)
- Expired
- Jul 5, 1998, 5:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties
County Baldwin County, AL
The radar
The Mobile radar (KMOB), 47 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 5:00 PM CDT | Thunderstorm Wind 50 | Seminole, AL | Trees were blown down near Seminole. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1567 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
105 WUUS1 KMOB 052153 RRA SVRMOB ALC003-052230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MOBILE AL 450 PM CDT SUN JUL 5 1998 THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BALDWIN COUNTY IN SOUTHWESTERN ALABAMA * UNTIL 530 PM CDT * AT 450 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 13 MILES EAST OF ROBERTSDALE OR 3 MILES NORTH OF SEMINOLE... AS INDICATED BY DOPPLER RADAR... MOVING SOUTH 10 MPH. * THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF - SEMINOLE BY 500 PM CDT SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:50 PM CDT, 3 hours earlier.
Area forecast discussion, Jul 5, 1:50 PM CDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 150 PM CDT SUN JUL 5 1998 LATEST SURFACE ANALYSIS SHOWS WEAK HIGH PRESSURE ACROSS SOUTHWEST LOUISIANA. LATEST STREAMLINE ANALYSIS (SSW) SHOW BEST CONVERGENCE ACROSS THE WEST PART OF CWA. THIS IS ALSO THE AREA WHERE THE BEST MOISTURE CONVERGENCE IS LOCATED. LATEST RADAR AND SATELLITE LOOPS SHOW RW/TRW DEVELOPING IN THIS AREA. THESE SHOULD MOVE SOUTHEAST TOWARD THE COAST AND DISSIPATE BEFORE MIDNIGHT. FWC DID ANOTHER FLIP FLOP WITH PRECIPITATION ON THIS RUN. BOTH ETA AND NGM SIMILAR OF BREAKING UPPER RIDGE DOWN WITH FLOW BECOMING MORE ZONAL AND WEAK BY MONDAY. BOTH MODELS PUSH WEAK SURFACE LOW OFF CAROLINA COAST SOUTHWEST TO FLORIDA PANHANDLE BY LATE MONDAY. BEST CHANCE OF ANY PRECIP WILL BE ALONG SEA BREEZE MONDAY AND TUESDAY. SEA BREEZE WILL BECOME MORE ACTIVE LATE MONDAY AND TUESDAY AS LOW LEVEL FLOW BECOMES MORE ESE DURING THE AFTERNOONS. HOT TEMPERATURES WILL CONTINUE FOR THE NEXT TWO DAYS WITH NEAR RECORD HIGHS FOR PNS AND MOB ON MONDAY (PNS NEAR RECORD TODAY). WILL SEE PATCHY FOG TONIGHT ACROSS AREAS THAT RECEIVE ANY RAINFALL THIS AFTERNOON. OVERNIGHT LOWS WILL ALSO BE A LITTLE COOLER IN THESE AREAS. FWC NUMBERS LOOK TO BE IN BALL PARK. OVER THE COASTAL WATERS...NW WINDS GENERALLY 10 TO 15 KTS BECOMING SOUTHERLY AROUND 10 KNOTS BY MONDAY NIGHT. SEAS WILL BE AROUND 2 FT WITH A LIGHT CHOP ON PROTECTED WATERS. WIDELY SCATTERED SHOWERS AND STORMS NEAR THE COAST LATE AFTERNOON AND EVENING HOURS. MOB 74/96/75/95 2212 PNS 76/97/76/95 2212 DTS 77/92/77/91 1212 EVR 73/97/73/96 1112 01
Nearby
Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.